Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 11, NWS Rapid City, SD

May 23, 20214 counties in South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 4:26 PM MDT for 4 counties in South Dakota. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 4:26 PM MDT (22:26 UTC)
Expired
May 23, 2021, 5:15 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:30 PM MDTTSTM WND DMGHermosa, SDTWO TREES DOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 23, 4:45 PM MDTTSTM WND GST 503 N Johnson Siding, SDPEA SIZED HAIL AND OVER AN INCH OF RAIN SO FAR.
May 23, 4:47 PM MDTHAIL 14 S Dwtn Rapid City, SD
May 23, 4:53 PM MDTTSTM WND GST 58Ellsworth Afb, SD
May 23, 4:55 PM MDTTSTM WND GST 58Rapid City Arpt, SD
May 23, 4:58 PM MDTHAIL 11 E Dwtn Rapid City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WUUS53 KUNR 232226
SVRUNR
SDC033-081-093-103-232315-
/O.NEW.KUNR.SV.W.0011.210523T2226Z-210523T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
426 PM MDT Sun May 23 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Meade County in west central South Dakota...
  North central Custer County in southwestern South Dakota...
  Southeastern Lawrence County in west central South Dakota...
  Southwestern Pennington County in west central South Dakota...

* Until 515 PM MDT.

* At 425 PM MDT, severe thunderstorms were located along a line
  extending from 2 miles southwest of Nemo to 3 miles northwest of
  Rockerville to 4 miles southwest of Hermosa, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Bear Country around 430 PM MDT.
  Rapid City, Hermosa, Dalton Lake, Reptile Gardens and Hart Ranch 
  around 435 PM MDT.
  Summerset, Black Hawk, Piedmont, Tilford and Black Gap around 440 
  PM MDT.
  Rapid Valley around 445 PM MDT.

Other locations in the path of these severe thunderstorms include
Ellsworth Air Force Base, Box Elder, Caputa, Thompson Butte, Rapid
City Airport, Farmingdale and Railroad Buttes.

This includes Interstate 90 in South Dakota between Mile Markers 40
and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

&&

LAT...LON 4440 10331 4419 10295 4388 10280 4371 10324
      4395 10347 4415 10363
TIME...MOT...LOC 2225Z 233DEG 31KT 4416 10353 4400 10339 4379 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens
3 follow-up statements
001 
WWUS53 KUNR 232239 RRA
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sun May 23 2021

SDC033-081-093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Custer SD-Lawrence SD-Pennington SD-
439 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE...NORTH CENTRAL CUSTER...SOUTHEASTERN LAWRENCE
AND SOUTH CENTRAL PENNINGTON COUNTIES...

At 439 PM MDT, severe thunderstorms were located along a line
extending from 2 miles northeast of Dalton Lake to Rapid City to 4
miles southeast of Hermosa, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Rapid City, Summerset, Piedmont and Tilford around 445 PM MDT.

Other locations in the path of these severe thunderstorms include
Rapid Valley, Black Hawk, Ellsworth Air Force Base, Box Elder,
Thompson Butte, Caputa, Railroad Buttes and Farmingdale.

This includes Interstate 90 in South Dakota between Mile Markers 41
and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4440 10331 4419 10295 4388 10280 4373 10319
      4396 10343 4418 10358
TIME...MOT...LOC 2239Z 226DEG 29KT 4425 10345 4404 10330 4379 10313 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens
476 
WWUS53 KUNR 232253
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sun May 23 2021

SDC033-232302-
/O.CAN.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Custer SD-
453 PM MDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4440 10331 4419 10295 4388 10280 4386 10318
      4400 10330 4418 10358
TIME...MOT...LOC 2252Z 231DEG 32KT 4430 10338 4411 10318 4387 10301 

$$

SDC081-093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Lawrence SD-Pennington SD-
453 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON
COUNTIES...

At 452 PM MDT, severe thunderstorms were located along a line
extending from 2 miles east of Tilford to 3 miles northwest of Rapid
Valley to 4 miles south of Thompson Butte, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Rapid City, Rapid Valley and Box Elder around 455 PM MDT.

Other locations in the path of these severe thunderstorms include
Ellsworth Air Force Base, Thompson Butte, Farmingdale, Caputa and
Railroad Buttes.

This includes Interstate 90 in South Dakota between Mile Markers 41
and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4440 10331 4419 10295 4388 10280 4386 10318
      4400 10330 4418 10358
TIME...MOT...LOC 2252Z 231DEG 32KT 4430 10338 4411 10318 4387 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens
201 
WWUS53 KUNR 232302
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
502 PM MDT Sun May 23 2021

SDC081-232311-
/O.CAN.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Lawrence SD-
502 PM MDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4440 10331 4419 10295 4388 10280 4387 10300
      4406 10321 4428 10345
TIME...MOT...LOC 2301Z 231DEG 37KT 4436 10329 4417 10307 4391 10294 

$$

SDC093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Pennington SD-
502 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE AND CENTRAL PENNINGTON COUNTIES...

At 501 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Tilford to near Ellsworth Air
Force Base to 3 miles southeast of Thompson Butte, moving northeast
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 455 pm MDT...58 mph winds were reported 
         at the Rapid City Regional Airport.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southwestern Meade and central Pennington Counties.

This includes Interstate 90 in South Dakota between Mile Markers 41
and 55, and between Mile Markers 57 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4440 10331 4419 10295 4388 10280 4387 10300
      4406 10321 4428 10345
TIME...MOT...LOC 2301Z 231DEG 37KT 4436 10329 4417 10307 4391 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:11 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 23, 2:11 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
211 PM MDT Sun May 23 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1110 AM MDT Sun May 23 2021

MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve
early this afternoon. Then a round of showers/storms will develop
across northeastern WY and much of western SD. This activity will
evolve into a line of strong to severe storms, with damaging
winds, large hail, and tornadoes possible. MVFR conditions will be
possible in showers/storms. Behind the storms, conditions will
improve to VFR overnight. Southwesterly winds will become breezy
Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, May 23, 9:26 AM MDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Local storm report, May 23, 4:02 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          23 NNW FAITH            45.32N 102.21W
05/23/2021                   PERKINS            SD   STORM CHASER

&&

POJORLIE
Local storm report, May 23, 4:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TORNADO          6 S MEADOW              45.45N 102.22W
05/23/2021                   PERKINS            SD   STORM CHASER

&&

POJORLIE
Local storm report, May 23, 4:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     PRINGLE                 43.61N 103.60W
05/23/2021  E60 MPH          CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 23, 4:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     2 SSW CUSTER            43.73N 103.62W
05/23/2021  M68 MPH          CUSTER             SD   ASOS

&&

POJORLIE
Local storm report, May 23, 4:13 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     HOT SPRINGS             43.43N 103.48W
05/23/2021  M59 MPH          FALL RIVER         SD   MESONET

&&

POJORLIE
Local storm report, May 23, 4:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 ENE CUSTER            43.77N 103.58W
05/23/2021  M0.75 INCH       CUSTER             SD   COCORAHS

&&

UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:20 AM MDTSpecial Weather StatementUNROglala Lakota40 min
May 23, 4:57 AM MDTSpecial Weather StatementUNRMeade33 min
May 23, 5:23 AM MDTSpecial Weather StatementUNRJackson37 min
May 23, 1:40 PM MDTSpecial Weather StatementUNRFall River35 min
May 23, 2:00 PM MDTSpecial Weather StatementUNRCuster30 min
May 23, 2:02 PM MDTSpecial Weather StatementUNRMeade28 min
May 23, 2:16 PM MDTSpecial Weather StatementUNRPennington29 min
May 23, 2:45 PM MDTTornado WarningUNRMeade30 min
May 23, 3:13 PM MDTTornado WarningUNRMeade, Perkins47 min
May 23, 3:34 PM MDTSpecial Weather StatementUNRFall River26 min
May 23, 3:53 PM MDTSevere Thunderstorm WarningUNRCuster37 min
May 23, 3:58 PM MDTTornado WarningUNRPerkins47 min
May 23, 3:59 PM MDTTornado WarningUNRCuster31 min
May 23, 4:14 PM MDTTornado WarningUNRCuster, Pennington13 min
May 23, 4:26 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington33 min
May 23, 5:04 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington30 min
May 23, 5:35 PM MDTSpecial Weather StatementUNRPerkins40 min
May 23, 5:53 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.